Alert archive / North Dakota / Tornado Warnings in 2010
Tornado Warning 110, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Aug 10, 2010, 1:36 PM CDT for Grand Forks County, Traill County, North Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2010, 1:36 PM CDT (18:36 UTC)
- Expired
- Aug 10, 2010, 2:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Grand Forks County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 39 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 1:36 PM CDT | TORNADO | 3 Se Holmes, ND | UNKNOWN DAMAGE TO OUTER BUILDINGS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.6 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2144 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
105 WFUS53 KFGF 101836 TORFGF NDC035-097-101915- /O.NEW.KFGF.TO.W.0110.100810T1836Z-100810T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 136 PM CDT TUE AUG 10 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... CENTRAL GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... NORTH CENTRAL TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 215 PM CDT * AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS LOCATED 3 MILES SOUTHEAST OF HOLMES...OR 17 MILES SOUTHWEST OF GRAND FORKS...MOVING TO THE NORTH AT 25 MPH. * THE TORNADIC STORM WILL BE NEAR... THOMPSON AROUND 145 PM CDT. EMERADO AROUND 210 PM CDT. MEKINOCK...HONEYFORD AND GRAND FORKS AFB AROUND 215 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE TORNADIC STORM INCLUDE ARVILLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. && LAT...LON 4804 9761 4806 9711 4764 9709 4762 9738 TIME...MOT...LOC 1836Z 175DEG 21KT 4771 9724 $$ G2
2 follow-up statements
950 WWUS53 KFGF 101848 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 148 PM CDT TUE AUG 10 2010 NDC097-101858- /O.CAN.KFGF.TO.W.0110.000000T0000Z-100810T1915Z/ TRAILL ND- 148 PM CDT TUE AUG 10 2010 ...THE TORNADO WARNING FOR NORTH CENTRAL TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4771 9710 4768 9741 4804 9761 4806 9711 TIME...MOT...LOC 1848Z 175DEG 21KT 4778 9725 $$ NDC035-101915- /O.CON.KFGF.TO.W.0110.000000T0000Z-100810T1915Z/ GRAND FORKS ND- 148 PM CDT TUE AUG 10 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 215 PM CDT... AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES NORTHEAST OF HOLMES...OR 14 MILES SOUTHWEST OF GRAND FORKS...MOVING TO THE NORTH AT 25 MPH. THE TORNADIC STORM WILL BE NEAR... MEKINOCK...HONEYFORD AND GRAND FORKS AFB AROUND 215 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE TORNADIC STORM INCLUDE EMERADO AND ARVILLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. && LAT...LON 4771 9710 4768 9741 4804 9761 4806 9711 TIME...MOT...LOC 1848Z 175DEG 21KT 4778 9725 $$ G2
264 WWUS53 KFGF 101912 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 212 PM CDT TUE AUG 10 2010 NDC035-101922- /O.EXP.KFGF.TO.W.0110.000000T0000Z-100810T1915Z/ GRAND FORKS ND- 212 PM CDT TUE AUG 10 2010 ...THE TORNADO WARNING FOR EASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA WILL EXPIRE AT 215 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4771 9710 4768 9741 4804 9761 4806 9711 TIME...MOT...LOC 1912Z 175DEG 21KT 4792 9727 $$ G2
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 10, 10:39 AM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 10, 10:39 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1039 AM CDT TUE AUG 10 2010 .DISCUSSION...MAIN CONCERN FOR TODAY WILL CONTINUE TO BE SEVERE AND HEAVY RAIN POTENTIAL. FAIRLY STRONG SHORTWAVE WILL PROPAGATE THROUGH THE FA THIS AFTERNOON AND EVENING. THIS SHOULD LEAD TO A DEFORMATION LIKE BAND OF RAINFALL ALONG AND JUST NORTH OF ITS TRACK...WHICH APPEARS TO BE ROUGHLY VALLEY CITY TO GRAND FORKS TO BAUDETTE. THINKING AN INCH TO TWO INCHES OF RAINFALL (WITH PWATS NEAR 2 INCHES AND FAIRLY PROGRESSIVE SYSTEM) LIKELY WITHIN THIS 100 MILE BAND OF PRECIP. DO NOT SEE A NEED FOR ANY FLOOD PRODUCTS GIVEN RELATIVELY HIGH FLASH FLOOD GUIDANCE. MODELS NOT INDICATING MUCH INSTABILITY WITHIN THIS AREA (MAKES SENSE GIVEN EXPECTED CLOUD COVER)...AND DEEP LAYER SHEAR IS MARGINAL (30 KNOTS). COULD BE AN ISOLATED SEVERE EVENT GIVEN STRENGTH OF MID-LEVEL WAVE...BUT BEST SEVERE THREAT AREA WILL BE ACROSS THE SOUTHERN FA. ACROSS THE SOUTHERN FA...SEVERE POTENTIAL WILL LARGELY DEPEND ON CLOUD COVER. THERE IS AN AREA OF CLEARING WORKING NORTHWARD FROM SOUTHWEST MINNESOTA THAT APPEARS IT WILL MAKE IT INTO THE SOUTHERN RED RIVER VALLEY/WEST CENTRAL MINNESOTA. DEEP LAYER SHEAR IS 30-35 KNOTS...WITH LOW-LEVEL (0-1KM) SHEAR AROUND 20 KNOTS. WITH A MAJORITY OF THE SHEAR IN THE LOW-LEVELS...IF THIS AREA DOES CLEAR AND PRODUCE ENOUGH HEATING TO CREATE DECENT LOW-LEVEL (0-3KM) INSTABILITY...THINK TORNADOES WILL BE THE MAIN THREAT. EXTENDED THE SEVERE WORDING IN THE GRIDS INTO WEST CENTRAL MINNESOTA. HRRR MODELS DOES INDICATE THIS POTENTIAL. DID LOWER MAX TEMPS A BIT ALONG AND WEST OF THE VALLEY BASED ON LOW-LEVEL COLD POOL MOVING INTO THIS AREA. && .AVIATION...EXPECTED MAINLY VFR CIGS WITH THE POTENTIAL FOR MVFR CIGS IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND OVERNIGHT. ANY STORMS COULD CONTAIN HEAVY RAIN TODAY AND TONIGHT...AND THESE STORMS COULD BRIEFLY PRODUCE LOWER VSBYS AND CIGS...BUT TIMING IS UNCERTAIN AT THIS POINT BUT SOMETHING TO MONITOR TODAY. && .PREV DISCUSSION... /ISSUED 312 AM CDT TUE AUG 10 2010/ DISCUSSION... THE MAIN CHALLENGE THROUGH THE FORECAST WILL BE CONVECTIVE CHANCES AND TEMPS. WATER VAPOR SHOWS A RIDGE OVER THE AREA...WITH SEVERAL SHORTWAVES MOVING IN FROM THE WEST. MODELS ARE IN DECENT AGREEMENT OVERALL...AND PREFER THE NAM/HRRR DEPICTION OF QPF AND CONVECTION THIS AFTERNOON AND EVENING SO WILL FOLLOW. FOR TODAY...EXPECT A SHORTWAVE AND MCV TO APPROACH FROM THE SW BY LATE MORNING/EARLY AFTERNOON. PWATS WILL INCREASE TO AROUND 2 INCHES BY LATE AFTERNOON/EVENING...SO ANY STORMS WILL CONTAIN HEAVY RAIN. THERE COULD ALSO BE SOME SEVERE WEATHER MAINLY IN THE WEST/SOUTH WHERE DEEP LAYERED SHEAR WILL BE THE STRONGEST...ALBEIT FAIRLY WEAK WITH ABOUT 30KT FROM 0-6KM. WITH THE THREAT FOR HEAVY RAIN IN ALL AREAS AFTER 18Z-06Z...WILL MENTION THIS THREAT. TEMPS WILL BE COOLER TODAY WITH MORE CLOUDS...BUT IT WILL BE VERY MUGGY WITH DEWPOINTS INTO THE LOW 70S BY AFTERNOON. WILL ALSO MENTION SEVERE STORMS IN THE GRIDS IN THE FAR WEST AND SOUTH FROM 18-00Z WHERE SHEAR WILL BE MAXIMIZED AHEAD OF APPROACHING SHORTWAVE. FOR TONIGHT...SHORTWAVE WILL MOVE THROUGH BY 12Z WED. THE MAIN THREAT MAY BE HEAVY RAIN IF STORMS TRAIN AT ALL. AT THIS TIME IT APPEARS THE SYSTEM SHOULD BE PROGRESSIVE...BUT WITH PWATS NEAR 2 INCHES WILL MENTION HEAVY RAIN IN ALL AREAS FROM 00-06Z. WITH MOST AREAS FAIRLY DRY OVER THE PAST WEEK...AND CROPS ABLE TO SOAK UP PLENTY OF MOISTURE...WON/T ISSUE ANY FLOOD HEADLINES. WILL MENTION HEAVY RAIN IN THE HWO THOUGH. ANY SEVERE THREAT SHOULD BE LIMITED TO THIS EVENING AND WON/T MENTION WITH HEAVY RAIN LIKELY THE MAIN ISSUE OVERNIGHT. FOR WED...EXPECT A DRY AND HOT DAY WITH TEMPS WELL ABOVE NORMAL ONCE AGAIN. FOR THU...ANOTHER SHORTWAVE AND INCREASING INSTABILITY IS EXPECTED. THERE MAY BE A SFC LOW MOVING INTO CENTRAL ND DURING PEAK HEATING...AND THERE IS MORE SHEAR PROGGED WITH THIS SYSTEM THAN TODAYS WAVE. THEREFORE...SEVERE WEATHER IS POSSIBLE ONCE AGAIN AND WILL MENTION CHANCE POPS FOR ALL AREAS. TEMPS WILL BE COOLER THAN WED WITH MORE CLOUDS EXPECTED...ALTHOUGH IT WILL REMAIN VERY MUGGY. FOR FRI/SAT...A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION BY SAT. THIS SHOULD SERVE TO COOL TEMPS BELOW NORMAL WITH CONTINUED CHANCES FOR SHOWERS AND A FEW STORMS ON FRI. BY SAT...HAVE DRIED THINGS OUT IN THE GRIDS...ALTHOUGH THE GFS WOULD STILL INDICATED THE POTENTIAL FOR WRAPAROUND SHOWERS WITH MUCH COOLER AIR ALOFT MOVING IN. THIS WILL NEED TO BE MONITORED FOR THE POSSIBLE ADDITION OF SHOWERS FOR SAT...BUT WILL KEEP IT DRY FOR NOW. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
Hazardous weather outlook, Aug 10, 5:56 AM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 556 AM CDT TUE AUG 10 2010 MNZ003-027>032-040-NDZ024-028-029-038-039-049-052-053-111100- CLAY-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT-EDDY-GRIGGS-STEELE-BARNES-CASS- RANSOM-SARGENT-RICHLAND- 556 AM CDT TUE AUG 10 2010 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS MORNING ALONG THE INTERSTATE 94 CORRIDOR. EXPECT HEAVY RAIN NEAR ANY STORMS TODAY AND TONIGHT. IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM 3 PM TO 9 PM...WITH LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES POSSIBLE. IF THUNDERSTORMS DEVELOP CONTINUALLY OVER ONE AREA...THEN PONDING OF WATER AND LOCALIZED FLOODING OF POORLY DRAINED AND URBAN AREAS MAY ALSO RESULT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AND THURSDAY NIGHT. SOME STORMS MAY BECOME SEVERE ONCE AGAIN THURSDAY AND THURSDAY NIGHT THROUGHOUT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THEN AGAIN ON THURSDAY. MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-026-027-030- 054-111100- WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-NELSON- GRAND FORKS-TRAILL-WESTERN WALSH COUNTY- 556 AM CDT TUE AUG 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING AND EARLY AFTERNOON IN EASTERN NORTH DAKOTA...AND BY THIS EVENING IN NORTHWEST MINNESOTA. THUNDERSTORMS MAY CONTAIN HEAVY RAIN...ALONG WITH SMALL HAIL. IF THUNDERSTORMS DEVELOP CONTINUALLY OVER ONE AREA...THEN PONDING OF WATER AND LOCALIZED FLOODING OF POORLY DRAINED AND URBAN AREAS MAY ALSO RESULT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AND THURSDAY NIGHT. SOME STORMS MAY BECOME SEVERE ONCE AGAIN THURSDAY AND THURSDAY NIGHT THROUGHOUT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THEN AGAIN ON THURSDAY. DK
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:43 PM CDT | Areal Flood Advisory | FGF | Grand Forks | 107 min |
| Aug 10, 3:47 PM CDT | Areal Flood Advisory | FGF | Cavalier, Towner | 97 min |
| Aug 10, 4:56 PM CDT | Flash Flood Warning | FGF | Cavalier, Towner | 16 hr |
| Aug 10, 6:36 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Nelson | 54 min |
Nearby
Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.